Alabama, 2010

Excessive Heat in Alabama, August 15, 2010

August 15, 2010 · NWS HUN · 8 events in 7 counties and zones

Heat index values reached 110 to 115 degrees in northwest and north central Alabama, including the following counties: Madison, Morgan, Cullman, Limestone, Lawrence, Franklin and Lauderdale.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Heat index values reached 110 to 115 degrees in northwest and north central Alabama, including the following counties:

Madison, Morgan, Cullman, Limestone, Lawrence, Franklin and Lauderdale.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 14, 11:20 PM CST, 40 minutes earlier.

Area forecast discussion, Aug 14, 11:20 PM CST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1220 AM CDT SUN AUG 15 2010

.UPDATE...
06Z AVIATION FORECAST.

&&

.AVIATION...
ISOLATED SHOWER/THUNDERSTORM ACTIVITY SHOULD DIMINISH SHORT AFTER
MIDNIGHT ACROSS THE REGION. DECREASING CLOUDS TOWARDS DAYBREAK PLUS
RADIATIVE COOLING WILL MAKE FOG DEVELOPMENT POSSIBLE...ESPECIALLY AT
THE KHSV AIRPORT (WHICH RECEIVED SHOWERS SAT AFTERNOON). FOG SHOULD
BURN OFF BY 15Z...WITH GENERALLY VFR WEATHER EXPECTED INTO THE
EVENING. HOWEVER...STRONG DAYTIME HEATING IN A MOISTURE RICH
ENVIRONMENT WILL LEAD TO ANOTHER CHANCE FOR CONVECTION SUNDAY
AFTERNOON/EARLY EVENING.

&&

.DISCUSSION...   /ISSUED 932 PM CDT SAT AUG 14 2010/
MORE NUMEROUS SHOWERS/T-STORMS HAVE AFFECTED THE TENNESSEE VALLEY
THIS EVENING. WHILE THE ACTIVITY WAS MORE WIDELY SCATTERED DURING
THE LATE AFTERNOON...INCREASED DEVELOPMENT HAS BEEN NOTED THE PAST
FEW HOURS. A LINE OF CONVECTION...ASSOCIATED WITH A WEAK UPPER
TROUGH WAS AFFECTING AREAS FROM SW OF THE QUAD CITIES TO EASTERN
LAUDERDALE COUNTY...TO ACROSS THE NORTHERN TIERS OF LINCOLN...
MOORE...AND FRANKLIN COUNTIES TENN. GIVEN THE SIZE/EXPANSE OF THESE
SHOWERS AND THEIR PERSISTENCE...HAVE INCREASED POPS TO LIKELY FOR
MUCH OF THIS FORECAST AREA.

PRECIP WATER AMOUNTS FROM RECENT 00Z SOUNDINGS WERE RATHER HIGH AT
2.5 INCHES. THIS AMOUNT OF MOISTURE ASSOCIATED WITH SHOWER ACTIVITY
WILL OBVIOUSLY BRING TORRENTIAL DOWNPOURS...ALONG WITH GUSTY WINDS
AND FREQUENT TO CONTINUOUS LIGHTNING ACTIVITY.

UPDATED FORECASTS FOR THIS EVENING HAVE BEEN ALREADY CREATED AND
DISSEMINATED. WILL CONTINUE THE HEAT ADVISORY AS IS FOR SUNDAY...AS
UPPER LEVEL HIGH PRESSURE CONTINUE ABNORMALLY WARM TEMPERATURES.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...FRANKLIN AL...LAUDERDALE...LAWRENCE...
     LIMESTONE...MADISON...MORGAN.

TN...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR THE FOLLOWING ZONES:
     LINCOLN...MOORE.

&&

RSB
Hazardous weather outlook, Aug 14, 7:37 PM CST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
837 PM CDT SAT AUG 14 2010

ALZ001>010-016-TNZ076-096-097-151030-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
837 PM CDT SAT AUG 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THE REMNANTS OF A TROPICAL LOW WILL DRIFT SLOWLY EAST ACROSS
CENTRAL ALABAMA TONIGHT. DEEP MOISTURE FROM THIS SYSTEM WILL KEEP
A VERY GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST
THIS EVENING. DUE TO THE SLOW MOVEMENT OF THIS ACTIVITY...LOCALLY
HEAVY RAINFALL...GUSTY WINDS AND FREQUENT LIGHTNING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

AS REMNANTS OF THE TROPICAL DEPRESSION SHIFT FURTHER SOUTHEAST ON
SUNDAY...WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE. LOCALLY
HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF WIND
GUSTS TO AROUND 40 MPH WILL BE POSSIBLE WITH ANY STRONGER STORMS.
HEAT INDEX VALUES WILL AGAIN CLIMB TO BETWEEN 105 AND 110 DEGREES
ON SUNDAY...MAINLY WEST OF INTERSTATE 65.

BEYOND SUNDAY...THE UNSETTLED PATTERN IS EXPECTED TO CONTINUE INTO
THE UPCOMING WORK WEEK WITH VERY WARM CONDITIONS AND ISOLATED TO
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

RSB

In the hours before

Special weather statement, Aug 14, 8:11 PM CST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
911 PM CDT SAT AUG 14 2010

ALZ001-005-150300-
LAUDERDALE-LIMESTONE-
911 PM CDT SAT AUG 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE AND LIMESTONE COUNTIES
UNTIL 1000 PM CDT...

AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MINOR HILL...OR 12 MILES SOUTH OF PULASKI...
MOVING SOUTHEAST AT 10 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GOOD SPRINGS.
  MT ROZELL.
  LEGGTOWN...OLIVER.
  CAIRO.
  ELKMONT...CARTWRIGHT.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3501 8728 3501 8687 3499 8680 3495 8678
      3490 8679 3475 8719 3477 8720 3477 8723
      3499 8739 3502 8729
TIME...MOT...LOC 0211Z 316DEG 8KT 3504 8711

CA
Special weather statement, Aug 14, 8:26 PM CST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
926 PM CDT SAT AUG 14 2010

TNZ076-097-150315-
FRANKLIN-MOORE-
926 PM CDT SAT AUG 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND MOORE COUNTIES UNTIL
1015 PM CDT...

AT 926 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OAK GROVE...OR 9 MILES EAST OF LYNCHBURG...
MOVING SOUTH AT 10 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LOIS.
  ESTILL SPRINGS.
  TIMS FORD LAKE...MARBLE HILL.
  HURDLOW.
  DECHERD...HARMONY.
  WINCHESTER.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3536 8605 3500 8587 3500 8631 3513 8631
      3514 8635 3513 8636 3525 8639 3524 8640
      3531 8642 3536 8623 3535 8619 3537 8616
TIME...MOT...LOC 0226Z 347DEG 9KT 3529 8620

CA
Special weather statement, Aug 14, 8:29 PM CST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
929 PM CDT SAT AUG 14 2010

ALZ001-150300-
LAUDERDALE-
929 PM CDT SAT AUG 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE COUNTY UNTIL 1000 PM
CDT...

AT 929 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WALNUT GROVE...OR 17 MILES SOUTHEAST OF
SAVANNAH...MOVING SOUTH AT 10 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WATERLOO...WRIGHT.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3502 8775 3499 8770 3488 8796 3491 8802
      3489 8810 3494 8815 3501 8820 3502 8819
TIME...MOT...LOC 0229Z 347DEG 9KT 3502 8805

CA
Special weather statement, Aug 14, 9:01 PM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1001 PM CDT SAT AUG 14 2010

ALZ001-002-150345-
COLBERT-LAUDERDALE-
1001 PM CDT SAT AUG 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 1045 PM CDT...

AT 1001 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WRIGHT...OR 15 MILES NORTHEAST OF
IUKA...MOVING SOUTH AT 15 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WRIGHT...RIVERTON.
  CLOVERDALE.
  OAKLAND.
  CHEROKEE...BARTON.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3502 8776 3475 8764 3466 8813 3471 8813
      3489 8810 3492 8814 3501 8820 3502 8819
TIME...MOT...LOC 0301Z 344DEG 11KT 3493 8798

CA
Local storm report, Aug 14, 10:00 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1100 PM CDT SAT AUG 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     LIGHTNING        8 WSW TUSCUMBIA         34.68N 87.84W
08/14/2010                   COLBERT            AL   EMERGENCY MNGR

            LIGHTNING STRUCK A HOUSE ON HWY 247 WEST OF TUSCUMBIA. NO
            INJURIES WERE REPORTED.

&&

AMIN
Special weather statement, Aug 14, 10:00 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1100 PM CDT SAT AUG 14 2010

ALZ002-003-150445-
COLBERT-FRANKLIN-
1100 PM CDT SAT AUG 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND FRANKLIN COUNTIES
UNTIL 1145 PM CDT...

AT 1059 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR POSEY LOOP...OR 11 MILES WEST OF
TUSCUMBIA...MOVING SOUTH AT 10 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  NEW BETHEL.
  SRYGLEY CHURCH.
  CROOKED OAK.
  BELGREEN...DEMPSEY.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3475 8801 3477 8786 3474 8781 3474 8778
      3444 8769 3440 8799
TIME...MOT...LOC 0400Z 352DEG 11KT 3467 8788

RSB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 excessive heat. Local standard time, as filed.

Excessive Heat, Madison

When
August 15, 12:00 AM CST to 4:00 PM CST
Where
Madison forecast zone
Reported by
COOP Observer
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Heat index values climbed into the 110 to 115 degree range between 1 pm and 4 pm before thunderstorm activity and cloud cover developed.

Excessive Heat, Colbert

When
August 15, 12:00 AM CST to 4:00 PM CST
Where
Colbert forecast zone
Reported by
COOP Observer
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Heat index values climbed into the 110 to 115 degree range between 1 pm and 4 pm before thunderstorm activity and cloud cover developed.

Excessive Heat, Lauderdale

When
August 15, 12:00 AM CST to 4:00 PM CST
Where
Lauderdale forecast zone
Reported by
COOP Observer
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Heat index values climbed into the 110 to 115 degree range between 1 pm and 4 pm before thunderstorm activity and cloud cover developed.

Excessive Heat, Lawrence

When
August 15, 12:00 AM CST to 4:00 PM CST
Where
Lawrence forecast zone
Reported by
COOP Observer
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

Heat index values climbed into the 110 to 115 degree range between 1 pm and 4 pm before thunderstorm activity and cloud cover developed.

Excessive Heat, Cullman

When
August 15, 12:00 AM CST to 4:00 PM CST
Where
Cullman forecast zone
Reported by
COOP Observer
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

Heat index values climbed into the 110 to 115 degree range between 1 pm and 4 pm before thunderstorm activity and cloud cover developed.

Excessive Heat, Franklin

When
August 15, 12:00 AM CST to 4:00 PM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

Heat index values climbed into the 110 to 115 degree range between 1 pm and 4 pm before thunderstorm activity and cloud cover developed.

Excessive Heat, Morgan

When
August 15, 12:00 AM CST to 4:00 PM CST
Where
Morgan forecast zone
Reported by
COOP Observer
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

Heat index values climbed into the 110 to 115 degree range between 1 pm and 4 pm before thunderstorm activity and cloud cover developed.

Excessive Heat, Colbert

When
August 15, 12:00 AM CST to 4:00 PM CST
Where
Colbert forecast zone
Reported by
COOP Observer
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Heat index values climbed into the 110 to 115 degree range between 1 pm and 4 pm before thunderstorm activity and cloud cover developed.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241502, 241503, 241504, 241505, 241506, 258112, 258113, 258124.